Aa
A
A
A
Close
GERD (Acid Reflux) Community
3.15k Members
Avatar universal

Omeprazole and stomach pain

My mother has had IBS for years and has used prilosec for quite a while.  A few months ago, she was put on Omeprazole and after 2 weeks of bad upper stomach pain, she stopped taking it.  The problems have resided a bit, but has had pain and nausea every since.  After many tests, all coming out normal, she still has not found an answer.  The doctors don't have a clue what is wrong, but she believes the omeprazole caused some sort of infection and will be going on antibiotics this week to see if it will help.

Has anyone else had pain and stomach issues as a result of being on Omeprazole?  Any advice?
15 Responses
620923 tn?1452919248

  HI....Omeprazole is Prilosec...it is the same thing...just a generic name, but the same med.

  If ur mom feels worse, it could be 1 of a few things....she possibly did not need the meds as she may have a condition called hypochlorhydria which is too little stomach acid....the symptoms r very similar as when u have too much acid.

One other issue could be the fact she just stopped taking the meds...she should really step off of them slowly to avoid rebound effect...that happens bcuz the meds like Prilosec are Proton pump inhibitors- they stop acids from being produced....when u stop the meds the pumps go back on full force and u have too much acid all at once.....

  Antibiotics r not a good thing for this either..as they kill all bacteria...the good  with the bad and we need the good to help digest food...the more antibiotics we take the more there is a chance of our digestive track being unbalanced.

  Ask about probiotics.....there is testing to see if there is in fact an infection, but it will cause her to feel poorly.....especially since she already has an issue.

   Good luck

PS- Is this a GI dr that is treating her?

    "selma"
63984 tn?1385441539
I agree with Selma.  By itself, prylosec (Omeprazole) wouldn't cause an infection, and taking antibiotics would be salt to the wound.  That being said, if a doctor prescribed it, it might be an infection from another source.  Do the blood tests show an infection?  Blood tests are very specific regarding infection.  I'd advise your mother to be very careful, make sure the blood tests show infection in the system.  
Avatar universal
Thank you for your responses.

I was concerned about the infection issue as well....doesn't make sense to me.  BUT one of her friends had the same issue (supposedly) with omeprazole, and it was resolved after taking the anti-biotics.

Mom has had IBS for 20+ years and developed Diverticulosis / -itus about 10 years ago.  About 4 years ago, she had a "lead pipe" section of her colon removed and she still has many problems.  Garlic and onions in particular give her fits.

So she has been on Prylosec and Prevecid (or however it is spelled) and different meds for years trying to find relief.  The bout with Omeprezole intensified her pain quite a bit and that is why she stopped taking it.  She only took it for about 2 weeks.  Stopping actually gave her SOME relief, but she continues to be in pain in her upper stomach.

Personally, I think she has Gluten issues, and while she has cut back since my own Gluten-issue diagnosis, she has not completely stopped and as long as she is still having SOME gluten, problems will continue.  But I am not a doc....

So meanwhile, I guess we are wondering if omeprezole is one of those wonder-drugs that years down the road will turn out to be dangerous and we are looking for others who have had similar problems and what they have tried and what the results were.

63984 tn?1385441539
Certainly it is your mom's decision, it sounds like she is going outside conventional medicine and getting antibiotics on the black market regardless of what her doctors are telling her.  Ingesting antibiotics without good reason is the beginning of a disaster.  I do hope she reconsiders.  Medical advice from a friend is very dangerous.  

My suggestion is to listen to health professionals, not friends, not people online.
Avatar universal
Ummm.....that is not quite what I said.  My mother would never get something off the "black market" as you put it.  Her doctor is perscribing the anti-biotics.

Her friend told her what happened to her and then my mom asked her doctor about it after going through rounds and rounds of testing and no results.  The doctor decided the antibiotics were worth a try.   My mom does not take anti-biotics willy nilly....we fully understand how detrimental they are in the long term to our overall health and ability to ward off future infections.

However, when you have weeks and weeks up pain in your upper stomach area to the point that you can't go grocery shopping or to church and test after test after test shows there is nothing wrong, then you start to be willing to try anything, especially if it is recommended by someone who has had similiar issues.

I am online now to find out if anyone else has had similar experiences because the doctors are running out of ideas.

And quite honestly, medical professionals are people too....they are not all knowing gods.  It took years and years for them to figure out my health issues and I've had many mis-diagnosis which have caused even more problems.  I am finally with a naturopath who has put it all together and I am feeling better for the first time in 20 years....so please don't promote medical professionals as if they are the end of all knowledge.  It's like saying the FDA has our best interest at the heart of all their regulating decisions.....and we all know what a crock that is.
2 Comments
Agree with you 100%  The so called top notch doctors in the country did more damage to my 12 year-old son than you would believe.  And, missed some really big things, that are common knowledge (a milk allergy, must do DXA scans if you are on Prevacid/high-dose steriods for years, etc., that side-effects from drugs were causing acute situations - optic nerve swelling, diarrhea)  ETC.  They are definitely not who you want to put all your faith in.
Hello Blondeleopard52 and welcome to MedHelp forums. We appreciate your comments and hope you come back to tell us more of the situation. An update on your son would be very helpful to others. We are sorry if you had a negative experience with the health care your child received in the past. That must be really frustrating.  
620923 tn?1452919248

  Hi ur mom may have a gluten issue, and it could have been that the generic meds used a compound that she was allergic to and was not in the other meds, and that is y she did not have an issue with the other ones.....

I would also suggest u ask her Dr about trying a probiotic...it helps balance out the ph in the system...to begin with there is some bloating and  runs, but that is getting rid of unwanted bacteria etc.....

Diverticulitis is a painful condition, I had a few family members that had this and there r many foods that do need to be avoided. Have ur mom checked for allergies ask her pharmacists about the compounds in the Omeprezole  as it is the same med, but again what holds it all together may be a bit diff and something in that  does not agree with her.

  I pray u and ur mom get the answers so she is feeling better soon : )

        "selma"
Have an Answer?
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Learn which OTC medications can help relieve your digestive troubles.
Is a gluten-free diet right for you?
Discover common causes of and remedies for heartburn.
This common yet mysterious bowel condition plagues millions of Americans
Don't get burned again. Banish nighttime heartburn with these quick tips
Get answers to your top questions about this pervasive digestive problem